Illinois, 2011

Winter Weather in Illinois, November 29, 2011

November 29, 2011 · NWS PAH · 4 events in 4 counties and zones

A narrow band of heavy snow, accompanied by thunder and lightning, became nearly stationary over extreme southern Illinois. The thundersnow extended from Vienna southwest across Grand Chain into extreme western Kentucky.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A narrow band of heavy snow, accompanied by thunder and lightning, became nearly stationary over extreme southern Illinois. The thundersnow extended from Vienna southwest across Grand Chain into extreme western Kentucky. For a few hours, visibility fell below one-half mile as snowfall rates averaged around an inch per hour. Despite surface temperatures at or near freezing, roads became covered with snow and slush. Numerous accidents were reported. The public reported five cars off Interstate 24 northwest of Vienna. Snowfall totals included 3 inches at Joppa (Massac County) and Goreville (Johnson County), 2 inches at Karnak (Pulaski County) and Vienna (Johnson County), and 4 inches at Ozark (Johnson County). Somewhat lesser amounts from 1 to 2 inches occurred in portions of Pope County. The intense snow band occurred in association with a strong upper-level low as it lifted northeast from Middle Tennessee toward eastern Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 29, 5:20 AM CST, 25 minutes earlier.

Area forecast discussion, Nov 29, 5:20 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
520 AM CST TUE NOV 29 2011

.UPDATE...
FOR AVIATION AND ADVISORY SECTIONS ONLY.

&&

.DISCUSSION...
BANDING OF SNOW IN SEMO/ADVISORY AREA MAY CONTINUE A LITTLE WHILE
YET...BUT LATEST OBS SHOW IT CHANGING BACK TO RAIN AT POF WHILE IT
HAS JUST CHANGED TO SNOW AT CGI. RAIN REPORTED NORTH AND
EAST...FROM MDH TO FWC AND UPSTREAM AS WELL...AND THIS WARMER AIR
SHOULD BE WRAPPED AROUND THE LOW AND ADVECT INTO SEMO. THEREFORE
WILL CARRY-ON WITH INHERITED RAIN/CHC SN FORECAST FOR THE AREA
THIS AM AND LET ADVISORY EXPIRE A NATURAL DEATH.

SURFACE/BLAYER TEMPS ARE TRICKY B/C DESPITE WARMER AIR WRAPPING
ACROSS THE AREA...THERE IS SOME COOLER AIR ON THE PERIPHERY OF THE
FA TO OUR WEST. THIS COULD CAUSE SOME WINTRY PCPN THIS A.M. BUT
DRIER AIR INVADING THE COLUMN SHOULD BREAK THE PCPN UP ENOUGH TO
MINIMIZE ACCUMS TO LESS THAN AN INCH/GRASSY AREAS SO WE'LL REFRAIN
FROM ADVISORY EXPANSION FOR THESE REASONS.

CLEARING IS 2 COUNTIES AWAY AND SHOULD GRADUALLY WORK WEST TO
EAST...ON A SLIGHTLY QUICKER TIMING THAN INHERITED ACCORDING TO
00Z MODELS. SHOULD SEE ALL PRECIP OUT OF AREA/CLEARING SKY BY 06Z
TONIGHT (TUE NIGHT MIDNIGHT).

BEYOND THE NEAR TERM ACCEPTED INHERITED CR/INIT GRIDS AMIDST GOING
PACKAGE AND WILL MAKE APPROPRIATE COLLAB CHANGES.

&&

.AVIATION...
A MIX OF RAIN AND SNOW WILL MOVE OUT OF KCGI AROUND 15Z WITH MVFR
CIGS PREVAILING THROUGH MID DAY AT LEAST. AT KPAH EXPECT A RASN MIX
THROUGH MID MORNING WITH IFR SLOWLY TRANSITIONING TO MVFR BY MIDDAY.
FOR KEVV AND KOWB EXPECT RA MOST OF THE DAY WITH MVFR CONDITIONS
PREVAILING. VFR CONDITIONS WILL RETURN TO KCGI AND KPAH BY LATE AFTN
EARLY EVENING. VFR FOR KOWB AND KEVV AS WE APPROACH MIDNIGHT. EXPECT
GUSTY NORTH WINDS AT ALL SITES AGAIN TODAY RELAXING THE GUST AFTER
SUNSET A BIT.
&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Nov 29, 4:04 AM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
404 AM CST TUE NOV 29 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
404 AM CST TUE NOV 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

LIGHT WINTRY PRECIPITATION IS POSSIBLE THIS MORNING. RAIN MAY MIX
WITH OR CHANGE TO SLEET OR SNOW AT TIMES. LIGHT ACCUMULATIONS LESS
THAN AN INCH...GENERALLY ON GRASSY SURFACES...ARE A POSSIBILITY.
THIS IS OUTSIDE THE AREA PREVIOUSLY UNDER AN ADVISORY IN SOUTHEAST
MISSOURI THAT RECEIVED ACCUMULATING SNOWFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WINTRY PRECIPITATION TODAY ARE ENCOURAGED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Johnson

When
November 29, 5:45 AM CST to 11:45 AM CST
Where
Johnson forecast zone
Reported by
Public
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Winter Weather, Massac

When
November 29, 5:45 AM CST to 11:45 AM CST
Where
Massac forecast zone
Reported by
Public
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Winter Weather, Pulaski

When
November 29, 5:45 AM CST to 11:45 AM CST
Where
Pulaski forecast zone
Reported by
Public
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Winter Weather, Pope

When
November 29, 5:45 AM CST to 11:45 AM CST
Where
Pope forecast zone
Reported by
Unknown
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350204, 350205, 350206, 350229.